I have been taken levothyroxene for about a year. i have lost a little weight but my upper stomach, just below my rib cage is getting more swollen. Is this a side effect of my underactive thyroid? I also take water tablets for my swollen ankles.
why do you diuretics?
if it's lymphedema, that could explain your stomach.
i'd ask Dr. Lupo on the expert forum, or perhaps gastro or something, but
your use of the meds and the reason for your ankles is likely the reason
for the stomach.
Just found this post on here. There are a couple more of us on this forum that I know of this being a problem for. I also take Levo but have never thought of that as being it. Assumed mine was b/c I'm pretty sure I have endometriosis. But this gives me reason to wonder. Hmmmmmm
I thought my original post was now dead! I am definately loosing weight now but just below my ribcage is getting even more swollen. I still dont know why but maybe someone will read this again and have an idea or maybe suffer from the same symptom. Thanks to anyone reading this and hopefully posting a reply!!
kipland and I were talking about this again the other day. Maybe it has something to do with the levo. Am going to check into that further. Think I'm going to change thyroid meds anyway b/c of it not being good with my other meds.
I had taken Lipitor for 3 years, had to finally change due to the body aches and pain in the joints. Started Crestor for 2 year 1x per day then this year upped it to 2x per day. This was around the same time as the "meno thing" My doctor just kept telling me that the weight gain diaharia and abdminal swelling is hormonal.
In the last 2 weeks my upper abdomin has swollen to me looking 7 months pregnant and it is painful in my back, difficult to breath sitting up.
I worked out 4x per week until just recently - A) embarassed to get to the gym or run in public, B) it hurts to bend over to put on my schools.
Forget the clothes not fitting in the mid section, the lack of appetite and the constant running to the bathroom, diverticultus 2 months ago(never had that before) - I eat fruit, cheese, nuts, oatmeal, vitamins chicken a few times a month drink plenty of water and I can not figure this one out. I am in physical pain and mentally this is taking its toll - I want my old self back again.
We have done the blood tests 2 months ago my cholesterol is in check but the rest of me is not!
Yikes what to do?
I made an appointment for my Cardio just to see what he can find out - but most of these complaints I gave him the last time I was in 6 months ago.....the only thing that has changed is the huge prego looking body body.......
I have had the 'pregnant belly' since before diagnosis of Graves.
I have had RAI 6 months ago and still have it lol.
I am now starting to lose weight since the levels are coming back to normal with Thyroxin.
There is a lot of controversy regarding the belly and the thyroid and female hormones.
Personally myself, I put it down to the Thyroid and Graves.
I figure the tummy is storing fat there and it needs a tornado to lose it!
My thyroid belly is now starting to go down after losing 3 kgs in one week (I did gain 16kgs whilst hyper before RAI) .
I suffered fluid retention before RAI but havent after RAI whilst being on the thyroxin.
I even remember the Nurse asking me on the day of RAI if I was pregnant and I am 48 years old !
I laughed at her her, held my tummy and said...."This is all Thyroid Belly Hon! "
I still say it is the Graves and Thyroid in my case.
The thought occurred to me that even if you are on thyroid med. that may not mean you have reached the goal of being euthyroid and symptom free. Depending on the type of med., the amount prescribed, and how your body reacts to it, many people continue hypo t, although to a lesser degree than before. This is especially true if you have one of those docs who use TSH as the predominant measure of your thyroid state.
Have you had your free T3 and free T4 checked? These are much better measures of your thyroid state, rather than total T3 and total T4. For best results free T3 should be in the upper third of its range and TSH in the lower partof its range.
Also, to find out for yourself, check your temperature several times a day for several days and compare the average to the optimal of 98.6. Here is a link about that.
I'm not arguing that thyroid medication isn't related to your stomach issues, but I think you should be certain that you are not still hypo t as a starting point.
i've had constant swelling under my ribcage, and it makes my ribcage ache like when i was pregnant! i recently was told my thyroid autoantibodies are high, i tested slighty postive for lupus, but the dr's say it's not 'bad enough' to do anything about it. i have really sensitive skin, extreme hair loss, fatigue, and severe joint pain, especially in my knees. i have been put on medication for panic attacks and depression....why do i have to wait to be treated for my thyroid? and the lupus test worries me also.
I've only recently found that I have HypoT and have just begun the meds to see if we can get it balanced out. Have had 'hard, swollen belly' for a few years and all my Dr's until now have attributed it to my weight gain. Have gained nearly 100 lbs in the past few years. Problem with their theory is - I've just finally started losing weight but my belly continues to grow. Had g'bladder out years ago, so that's not it. Will have CT done soon, but I'm now convinced (after doing a lot of research) that it's the T-roid.
Daughter is having trouble also. Always been treated for 'anxiety'. Both our numbers are in 'normal' range, but on low side. Taking her to my Endocrinologist as soon as I can get her in.
I have had a swollen upper abs for a year now. It dents in on the sides and swells out in the middle and flaps over my lower abs. Usually disappears over night.I have tried everything (food elimination) and been through a host ($5000.00) of tests. I am so discouraged. Then 2 days after I returned to work from gallbladder surgery I was fired. I have no insurance and still have bloating. I am eating 1500 calories a day, jogging 10 miles a week and it had never gone away. I am scared desperate.
Wow, I am so glad actually that I saw this post. I also have that swelling at my rib area in the diaphram area. I also have some swelling around my ankles and lower legs. They hurt and ache so bad. I really was so afraid the swelling was from my liver. I cant get over all the different effects that thyroid disease has on the body.
You shouldn't wait. I had those symptons and my doctor blamed it on menopause. After 1 year and finally walking with a cane...I found another doctor who sent me to an endocronologist. She diagnosed me immediately...Thyroid disease and now Graves disease. Had it been diagnosed earlier and treated promptly I probably would have a better quality of life. Please go to another Doctor and get the help you need.
Not trying to diagnose or scare, but please insist your Dr rule out cancer! My Mom has complained to her Dr of extreme fatigue and abdominal swelling for over 2 years. It recently got to the point that she couldn't breathe well from the upper ab swelling. He finally ran tests and found she had cancer. Started in the ovaries and has now spread to stage 4. Neither her family Dr or GYN caught it in several visits for 2+ years!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.